Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Effects of fluctuation of blood pressure

07/30/2007

Question:

My father is 79 years old and suffers from changes in blood pressure on a daily basis. In the morning his blood pressure is often 190/130 and later in the morning it will drop to as low as 70/40. This happens at least 4 or 5 times a week. The doctor has put him on a daily regimin of 25 mg. of Atenolol (tenormin) for control of high blood pressure, but he recognizes that overtreatment will effect the low blood pressure adversely. The doctor suggests lying down with feet up and a small amount of salt for the episodes of low blood pressure. In addition to the effects this condition has on his daily life, we are concerned that the frequency of blood pressure fluctuation is just too hard on the heart and body. Any advice or sources for advice would be greatly appreciated.

Answer:

It is not unusual for older patients to experience fluctuations in blood pressure.  This is due to the fact that the arteries have lost elasticity ("hardening of the arteries"), and the body's nervous system doesn't react as well to changes in posture and volume.

Many experts recommend the use of a diuretic (hydrochlorothiazide and/or a calcium channel blocker in this situation.

Beta blockers have been used in this situation with limited success.  Non-selective beta blockers like propranolol may be better than selective ones (atenolol), because they can cause some peripheral vasoconstriction and reduce drops in blood pressure.

In general, the treatment of hypertension with wide fluctuations as seen in the elderly is difficult, and treatment has to be individualized.  Episodes of hypotension (below 110 systolic) should be avoided if possible, to prevent fainting spells and falls.  If the patient has leg swelling, pressure stockings can be helpful.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati